Texas, 2018

Wildfire in Texas, December 13, 2018

December 13, 2018 · NWS AMA · 1 event in 1 county or zone

S. Highway 287 and then east right off of County Road 20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Grass Fire 287 & 20 wildfire began at 1345CST about three miles southeast of Lelia Lake Texas in Donley County just south of U.S. Highway 287 and then east right off of County Road 20. The wildfire consumed six hundred and forty acres and was caused by downed power lines. The wildfire began from U.S. Highway 287 to County Road X and then from County Road 20 to two-thirds of the way to County Road 22. There were no reports of structures were lost, however two homes were threatened but were saved. There was a report of pasture and some fence damage. There were no reports of any injuries or fatalities. The Clarendon VFD and the Memphis Fire Department responded to the wildfire which was contained and controlled at 1810CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 13, 11:27 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 13, 11:27 AM CST, 2 hours 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
1127 AM CST Thu Dec 13 2018

.AVIATION...18Z TAFs...

High northerly winds continue across the Panhandles to start the
TAF period, including all TAF sites. Gusts at or above 40 knots
look to continue at AMA through 00z, so the Aviation Weather
Warning remains in effect through then. Winds will gradually
decrease through the TAF period, although gusts of some sort will
continue at all TAF sites through Thursday night. As for cloud
cover, mid level cloud deck will continue clearing out this
afternoon. No operational ceiling or visibility reductions
expected.

Ferguson

&&

.PREV DISCUSSION... /Issued 401 AM CST Thu Dec 13 2018/

Short Term...Today...
For today, the high wind event is pretty much unfolding so far as
scheduled early this morning in the wake of a strong cold front.
Gusts to around 60 mph have been reported in far northwest parts of
the area. Very windy conditions will continue through this
afternoon. High Wind Warning will remain in effect until 6 PM CST
today for all of the OK and TX Panhandles. It is possible that some
sort of wind highlight, perhaps a Wind Advisory, may need to be
issued for this evening across parts of the southern or southeastern
Texas Panhandle since that area will be the last to see winds
diminish. Have retained slgt chc to chc pops across mainly the
southern Texas Panhandle for this morning, and slgt chc pops for
this afternoon over the southeast Texas Panhandle. Precipitation
type is expected to be light snow across the southwest and south
central Texas Panhandle, and a mix of light rain and light snow over
the southeast Texas Panhandle. Improving conditions are slated for
the forecast during the evening hours.

Andrade

LONG TERM...
The mid-level low pressure system responsible for the high winds
will continue to move off to the east part of northern TX tonight
into Friday, which will allow the pressure gradient to relax and
the winds to ease. Ridging will build into the area in the low's
wake, creating meridional flow on Friday and northwest to possibly
zonal flow on Saturday. Models continue to have large problems in
the extended period with matching up. The next trough looks to
hang offshore from the Baja on Sunday and pivot up through the
area Monday. The most this looks to do will be bring some cloud
cover with it and lower 50s instead of mid to upper 50s. Long
range models indicate another trough or closed low dipping down
and clipping the area mid-week, but even this looks to only bring
more cloud cover.

Beat

FIRE WEATHER...
Elevated fire weather conditions are expected through this afternoon
across the western and central sections of the Oklahoma and Texas
Panhandles due to 20 foot north winds of 30 to 40 mph with gusts to
around 60 to 65 mph along with minimum relative humidity values
between 25 and 35 percent.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...High Wind Warning until 6 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

77/02/16/02
Hazardous weather outlook, Dec 13, 3:25 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 AM CST Thu Dec 13 2018

OKZ001>003-TXZ001>020-317-132200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong winds are expected today. Sustained wind speeds of 35 to
45 MPH with gusts up to 70 MPH are expected. A High Wind Warning
is in effect until 6 PM tonight.

The strong winds will create elevated fire weather conditions in
the west and central Panhandles for low relative humidity and high
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Beat

In the hours before

Local storm report, Dec 13, 11:43 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HIGH SUST WINDS  6 ENE AMARILLO          35.22N 101.72W
12/13/2018  M45 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1800668

FERGUSON
Local storm report, Dec 13, 11:44 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1144 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HIGH SUST WINDS  3 ENE PERRYTON          36.41N 100.75W
12/13/2018  M40 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1800669

FERGUSON
Local storm report, Dec 13, 11:46 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HIGH SUST WINDS  1 W HOOKER              36.86N 101.23W
12/13/2018  M42 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800671

FERGUSON
Local storm report, Dec 13, 11:55 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1155 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HIGH SUST WINDS  12 NE EVA               36.92N 101.78W
12/13/2018  M40 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800673

FERGUSON
Local storm report, Dec 13, 11:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1156 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HIGH SUST WINDS  3 SSE BOISE CITY        36.69N 102.50W
12/13/2018  M41 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1800674

FERGUSON
Local storm report, Dec 13, 1:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
12/13/2018  M64 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1800675

FERGUSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
December 13, 1:45 PM CST to 6:10 PM CST
Where
Donley forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794664.